Case study highlights potential risk for triceps tendon ruptures in athletes
In a case report recently published by experts at Baylor College of Medicine in the journal Sports Health, sports medicine expert Dr. Theodore Shybut highlights the need to be aware of the potential risk of tendon ruptures after the use of fluoroquinolone antibiotics, which are commonly used to treat a broad array of bacterial infections such as pneumonia, urinary tract/genitourinary, skin and soft tissue infections.
"In sports medicine we are increasingly recognizing the potential detrimental side effects of fluoroquinolone antibiotics on tendon health, and the classic examples of side effects have been Achilles tendinopathy or even Achilles tendon rupture," said Shybut, assistant professor of orthopedic surgery. "Laboratory investigations have shown these antibiotics can cause damage to the tendons, generally seen within six months of treatment."
The paper highlights two cases that show triceps ruptures in association with these antibiotics for the first time. In both cases, the ruptures occurred about three months after the patients were treated with fluoroquinolone antibiotics, Shybut reported. The triceps is the large muscle in the back of the arm that extends the elbow. Ruptures of the triceps are extremely rare.
"The take home for people who are involved in the care of athletes is twofold. First, sports medicine physicians should ask about antibiotic exposure in patients with tendon injuries. Second, physicians prescribing antibiotics to athletes need to be aware of this association and consider alternative antibiotics if appropriate. In addition, athletes should be monitored closely, and it may be appropriate to modify athlete training regimens to minimize the risk of rupture," Shybut said.
"Because this injury is so rare, we cannot make conclusive broad statements to quantify the risk for injury, but it is important for physicians to be aware of this new association," he said.